Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 18, NWS Honolulu, HI

March 12, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 12, 2018, 12:31 AM HST for Hawaii County, Hawaii. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2018, 12:31 AM HST (10:31 UTC)
Expired
Mar 13, 2018, 3:20 PM HST
In force
39 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWHW70 PHFO 121031
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1231 AM HST Mon Mar 12 2018


HIZ028-122345-
/O.NEW.PHFO.WI.Y.0018.180312T1031Z-180313T0400Z/
Big Island Summits-
1231 AM HST Mon Mar 12 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening.

* WINDS...Southwest 30 to 45 mph with localized gusts to 50 mph 

* TIMING...Through this afternoon.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
4 follow-up statements
199 
WWHW70 PHFO 121331
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Mon Mar 12 2018


HIZ028-130245-
/O.CON.PHFO.WI.Y.0018.000000T0000Z-180313T0400Z/
Big Island Summits-
331 AM HST Mon Mar 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Southwest around 45 mph with localized gusts to 55 mph.

* TIMING...Through this afternoon.

* IMPACTS...Motorists, especially those in high profile vehicles, are
  urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
845 
WWHW70 PHFO 130127
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 PM HST Mon Mar 12 2018

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TUESDAY NIGHT...

.Strong winds aloft associated with a trough west of the area will
produce advisory wind speeds over the Big Island summits through 
Tuesday night.

HIZ028-131430-
/O.EXT.PHFO.WI.Y.0018.000000T0000Z-180314T1600Z/
Big Island Summits-
327 PM HST Mon Mar 12 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...Southwest 35 to 55 mph with localized gusts over 60 
  mph.

* TIMING...Through Tuesday night.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution. Travel to the summits
  of Mauna Kea and Mauna Loa is not advised due to strong winds
  and snowfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Foster
222 
WWHW70 PHFO 131345
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
345 AM HST Tue Mar 13 2018

HIZ028-140245-
/O.CON.PHFO.WI.Y.0018.000000T0000Z-180314T1600Z/
Big Island Summits-
345 AM HST Tue Mar 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...Southwest 30 to 50 mph with localized gusts over 60 
  mph.

* TIMING...Through tonight.

* IMPACTS...Motorists, especially those in high profile vehicles, are
  urged to drive with extreme caution. Travel to the summits of 
  Mauna Kea and Mauna Loa is not advised due to strong winds and 
  snowfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Gibbs
661 
WWHW70 PHFO 140120
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
320 PM HST Tue Mar 13 2018

...WIND ADVISORY FOR BIG ISLAND SUMMIT CANCELLED...

HIZ028-140230-
/O.CAN.PHFO.WI.Y.0018.000000T0000Z-180314T1600Z/
Big Island Summits-
320 PM HST Tue Mar 13 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have fallen below advisory levels on the summits. Therefore,
the advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 11, 8:33 PM HST, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 11, 8:33 PM HST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
833 PM HST Sun Mar 11 2018

.SYNOPSIS...
Strong high pressure centered far to the northwest of the state
will maintain fresh to strong trade winds through midweek. A weak
front is forecast to move across the area tonight and Monday
accompanied by a small increase in windward and mauka showers.
Thick high clouds will blanket most of the state through the next
several days. A wetter weather pattern is on tap beginning late
in the day Monday and continuing through much of the week.

&&

.DISCUSSION...
A strong high pressure system currently northwest of the state
will maintain fresh to strong trade winds through the middle of
this week. The subtropical jet over Hawaii is pushing broken to
overcast high clouds over the area. A shallow cold front is
forecast to move across the island chain from the north later
tonight into Monday. A slight uptick in shower activity will
accompany the front that will mainly affect windward slopes.
Otherwise, expect the cool, cloudy and breezy conditions to
continue tonight.

An upper trough is forecast to take up a position just to the
west of the state tonight, and begin tracking east towards us.
Southerly flow on the east side of this trough will draw up deep
tropical moisture and increase the chances for rain across
portions of the state beginning Monday afternoon. The high clouds
will also thicken up and keep overcast skies over the state
through at least Thursday. The upper trough will weaken
and lift away from our area by late Wednesday.

Models indicate that moisture brought up from the south will
initially affect The Big Island and Maui beginning late Monday,
with rainfall chances increasing for the rest of the island chain
by midweek. However, inconsistencies persist in the models on the
placement of the highest rain threat areas as well as the
structure of local winds due to changing depictions of a surface
trough or closed low forming south of the state. Wetter weather is
coming, but confidence remains rather low as to when and where
the greatest amounts of rain will fall. Our gridded database
aligns closer to the ECMWF solution, which keeps the trough/low
west of the state with showers directed over the islands through
the easterly flow through Thursday. Both GFS and ECMWF show the
surface features tracking away or weakening on Friday and Saturday
with remnant showers and southeast flow over the islands.

&&

.AVIATION...
High pressure northwest of the state will keep a moderate to
breezy trade winds through Monday. Clouds and showers will favor
windward and mauka areas, with some brief MVFR ceilings/VIS
possible at least through early Monday. Conditions are then
expected to deteriorate particularly in windward areas of Maui
County and the Big Island later on Monday, with shower coverage
increasing and MVFR conditions becoming more widespread.

AIRMET Tango remains in effect for moderate low level turbulence
over and downwind of the terrain of all islands. These conditions
will likely continue at least through Monday. AIRMET Tango also
remains in effect for moderate upper level turbulence between
150 and FL280. As the jet stream responsible for the strong winds
will shift north overnight, expect the turbulence aloft will
subside hence with improving conditions.

Light icing from Oahu to the Big Island persists due to the
thickening mid and upper level clouds. The mention of light icing
may need to be expanded to include Kauai overnight into Monday.
Conditions are expected to stay below the AIRMET threshold for
now, though with increasing deep moisture across much of the
area, that could change on Monday.

&&

.MARINE...
Fresh to strong northeasterly trade winds will persist into the
new work week as the islands remain under the influence of a
strong surface high located far northwest of the state. A Small
Craft Advisory (SCA) is in effect for all waters due to winds and
seas.

A large north swell will fill in tonight and north shore surf
from Kauai to Maui will build to advisory levels, then peak
possibly up to low end warning levels Monday. During this time,
advisory level surf is expected along east facing shores,
including the Big Island. Thus, a High Surf Advisory (HSA) is in
effect for north and east facing shores of most islands. The north
swell will quickly decline Tuesday and Wednesday, as a rough,
short-period trade wind swell builds. As a result, a High Surf
Advisory will likely remain in place for east facing shores
through Tuesday or Wednesday.

The current SCA now covers all waters. Tonight and Monday, trade
winds will increase as a developing trough south of the state
tightens the local pressure gradient, and the incoming north swell
will push combined seas above 10 feet. As the north swell drops,
the strong trades will generate large and rough short-period
seas, which will likely keep the SCA in place through at least
Tuesday. In addition, the trough moving up from the south will
bring the potential for unsettled weather through mid week.
Mariners should monitor the latest forecast as the weather pattern
becomes better defined.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Monday for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala-Big Island North and East.

Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian
waters-

&&

DISCUSSION...Powell
AVIATION...Hui
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:30 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao24 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.